Texas, 2015

Flash Flooding and Hail in Texas, May 25 to 26, 2015

May 25 to 26, 2015 · NWS HGX · 36 events in 15 counties and zones

Across already very saturated grounds, a slow moving line of thunderstorms moved into Harris County from central Texas during the evening hours of the 25th. Very heavy rainfall began in the mid evening hours across the northern portions of the county, while additional thunderstorms developed over central Fort Bend County and moved into Harris County from the southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
8
Injuries
0
Property damage
$26 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Across already very saturated grounds, a slow moving line of thunderstorms moved into Harris County from central Texas during the evening hours of the 25th. Very heavy rainfall began in the mid evening hours across the northern portions of the county, while additional thunderstorms developed over central Fort Bend County and moved into Harris County from the southwest. A period of thunderstorm cell training occurred from around 10 PM to 1 AM from Fort Bend County into north-central Harris County where the cells merged with the line of storms moving southward from northern Harris County. Thunderstorm cell mergers continued over central and southwest Harris County for several hours resulting in widespread significant flooding. The Houston/Galveston National Weather Service Office issued their first ever Flash Flood Emergency for this event. The area's worst flooding was focused across the western portion of Harris County from the northwest side of the City of Houston to Addicks to Sharpstown to Richmond in central Fort Bend County. Hundreds of water rescues (mainly motorists stranded on area freeways and roadways) were performed by various agencies during the height of the rainfall. After daylight on the 26th, the Houston Fire Department responded to many requests for assistance of residences in flooded homes. Seven fatalities were directly related and one additional fatality was indirectly related to the flooding. Three fatalities resulted from the capsizing of a Houston Fire Department rescue boat in Brays Bayou and the other four were all flooded vehicle related. Rainfall totals averaged 3 to 4 inches across much of Harris County with totals of 4 to 6 inches from Humble to Jersey Village to Katy, and then eastward to Galveston Bay. Rainfall totals of 8 to 10 inches were recorded on the northwest side of the City of Houston southwest to Sugar Land. A maximum rainfall accumulation of 11 inches was recorded at Brays Bayou and Beltway 8. A CoCoRaHS observer 6.2 miles west of Downtown Houston recorded 10.03 inches of rainfall. Another observer 3.4 miles northeast of Richmond in Fort Bend County recorded 11.88 inches of rainfall. Maximum rainfall rates included 4.8 inches in one hour, 8. 3 inches in three hours, and 10.1 inches in six hours. The combination of the heavy rainfall and associated overflow of area creeks, rivers and bayous caused flood damage to thousands of homes and close to 100 commercial buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 25, 2:59 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 25, 2:59 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
359 PM CDT MON MAY 25 2015

.DISCUSSION...
SHORTWAVE MOVING ACROSS NORTH TEXAS THIS AFTERNOON HAS GENERATED
FAST MOVING LINE OF TSTMS ALONG W/ SOME SUPERCELLS. TRAILING
THUNDERSTORMS EXTEND SOUTHWARD INTO THE HILL COUNTRY AND ARE BEING
FED BY 30-35KT LLJ FROM THE GULF ALONG W/ EVIDENT DIVERGENT FLOW
ALOFT.

THESE STORMS SHOULD TRACK EASTWARD INTO PARTS OF SOUTHEAST TEXAS
THIS EVENING AND OVERNIGHT. DUE TO THE TRAINING NATURE...AREAS OF
HEAVY RAINFALL CAN BE EXPECTED AND FF WATCH WAS EXTENDED UNTIL
MIDNIGHT. IT APPEARS THE HIGHEST AMOUNTS WILL LIKELY BE ALONG AND
NORTH OF INTERSTATE 10 WHERE 1 TO 3 INCHES MAY BE OBSERVED...WITH
LOCALIZED HIGHER AMOUNTS. ALTHOUGH THERE IS CONSIDERABLE
UNCERTAINTY...LOCATIONS FURTHER SOUTH SHOULD SEE LESS
ACCUMULATIONS. HOWEVER THE POSSIBILITY OF FLASH FLOODING STILL
EXISTS SHOULD LOCALIZED HEAVY AMOUNTS OCCUR...THEREFORE THAT
REGION WILL ALSO REMAIN IN THE WATCH. AS MENTIONED ABOVE...SEVERE
THREAT REMAINS W/ TORNADOS & WIND DAMAGE PRIMARY THREATS.

BEST DIVERGENCE MOVES OFF TO THE EAST TOWARD MIDNIGHT AND WOULD
ANTICIPATE GENERAL INTENSITY TO INCREASE. AS PRIMARY SHORTWAVE AND
FORCING MOVES OFF INTO OK/ARKANSAS THERE IS SOME CONCERN THE
SOUTHERN PORTION OF THE CONVECTION OVER US WILL SLOW DOWN...LEAVING
A BOUNDARY FOR LINGERING PRECIP OVERNIGHT AND/OR BOUNDARY TO WORK
OFF OF TOMORROW. WE'RE GOING TO JUST HAVE TO WAIT AND SEE HOW
THINGS PLAY OUT AS THERE CONTINUES TO BE DIFFERING MODEL SOLNS -
AND MESOSCALE PROCESSES MIGHT COME INTO PLAY.

WITH THE EXCEPTION OF THE POTENTIAL LINGERING BOUNDARY, ETC FOR
TUE...WE SHOULD SEE PW VALUES DIMINISH BACK INTO THE 1.5-1.7"
RANGE AND SLIGHT MID LEVEL RIDGING BEGIN TAKING SHAPE OVER THE NW
GULF FOR THE REST OF THE WORK WEEK. THIS SHOULDN'T COMPLETELY
SHUTOFF PRECIP CHANCES...BUT SHIFT THEM INTO MORE OF THE USUAL
DIURNAL SCT AFTN/EVNG VARIETY. STILL ANTICIPATE RIDGE TO BE
SUPPRESSED GOING INTO THE WEEKEND AS NEXT WRN TROF MOVES INTO THE
PLAINS. 47

&&

.MARINE...
MODERATE TO STRONG ONSHORE WINDS WILL PERSIST THROUGH THIS EVENING
OVER THE BAYS AND NEARSHORE WATERS AS A STRONG STORM SYSTEM MOVES
ACROSS SOUTHEAST TEXAS. ALTHOUGH THE MAIN IMPACT OF THE SYSTEM WILL
BE OVER THE INLAND AREAS...THERE IS A CHANCE FOR ISOLATED STRONG OR
SEVERE STORMS THROUGH MID EVENING TONIGHT. FROM THERE THE WINDS WILL
GRADUALLY DIMINISH BEGINNING OVERNIGHT TONIGHT AND TUESDAY. THERE
ARE STILL SOME CONCERNS FOR MINOR FLOODING DURING THE TIME OF HIGH
TIDE ALONG THE GULF FACING BEACHES OF THE BOLIVAR PENINSULA LATER
TONIGHT AND TUESDAY MORNING. THE TIDE LEVELS ARE THEN EXPECTED TO
SLOWLY DIMINISH TO NEAR NORMAL DURING THE MID WEEK PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      71  87  73  87  72 /  80  20  20  30  20
HOUSTON (IAH)              72  88  73  88  74 /  70  40  20  30  10
GALVESTON (GLS)            78  85  77  86  78 /  50  20  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

     HIGH RIP CURRENT RISK UNTIL 9 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: BRAZORIA...CHAMBERS...GALVESTON...
     MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES: MATAGORDA BAY...WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL MIDNIGHT CDT TONIGHT
     FOR THE FOLLOWING ZONES: GALVESTON BAY.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&
Hazardous weather outlook, May 25, 3:13 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
413 PM CDT MON MAY 25 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-262115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
413 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE REGION FROM THE
HILL COUNTRY THIS EVENING. HEAVY RAIN AND SEVERE WEATHER ARE BOTH
POSSIBLE. THE BETTER CHANCES OF BOTH WILL LIKELY BE ALONG AND
NORTH OF INTERSTATE 10...ALTHOUGH CANNOT BE DISCOUNTED FURTHER TO
THE SOUTH. RAINFALL ACCUMULATIONS BETWEEN 1 AND 3 INCHES WITH
LOCALIZED HIGHER AMOUNTS ARE POSSIBLE. A FLASH FLOOD WATCH IS IN
EFFECT FOR ALL OF SOUTHEAST TEXAS. REGARDING SEVERE WEATHER...WIND
DAMAGE AND TORNADOES WILL BOTH BE THREATS.

AT THE BEACH...HIGH RISK OF RIP CURRENTS AND ABOVE NORMAL SURF
HEIGHTS CONTINUE THIS EVENING. SWIM NEAR A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE REGION TUESDAY
THROUGH SUNDAY...BUT WILL PROBABLY BE MORE SCATTERED IN NATURE.
RAIN CHANCES INCREASE ONCE AGAIN OVER THE WEEKEND AS THE NEXT STORM
SYSTEM MOVES INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. PLEASE SEND REPORT OF SEVERE
WEATHER AND FLASH FLOODING VIA TWITTER OR FACEBOOK AT NWSHOUSTON.

GMZ330-335-350-355-370-375-262115-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
413 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ELEVATED WINDS AND SEAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT INTO TUESDAY. WINDS
AND SEAS HIGHER IN AND NEAR STORMS INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 25, 12:19 PM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
119 PM CDT MON MAY 25 2015

TXZ195>197-251915-
BURLESON TX-WASHINGTON TX-BRAZOS TX-
119 PM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR BURLESON...WESTERN WASHINGTON AND
NORTHWESTERN BRAZOS COUNTIES UNTIL 215 PM CDT...

AT 117 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BURTON...OR 7 MILES WEST OF BRENHAM...MOVING NORTH AT 35 MPH.
THERE ARE ADDITIONAL CELLS WITHIN THE ADVISORY PULSING UP AS WELL.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
REMEMBER...THE GROUND IS MOIST AND TREES WILL BE MORE PRONE TO FALL
WITH MODERATE TO STRONG WINDS.

LOCATIONS IMPACTED INCLUDE...
WESTERN BRYAN...CALDWELL...SOMERVILLE...SNOOK...BURTON...LAKE
SOMERVILLE DAM...DEANVILLE...CHRIESMAN...QUARRY AND LYONS.

LAT...LON 3073 9662 3073 9660 3070 9656 3074 9646
      3088 9637 3009 9643 3010 9663 3013 9665
      3015 9665 3016 9667 3025 9672 3025 9669
      3030 9664 3030 9667 3032 9669 3033 9675
      3059 9690
TIME...MOT...LOC 1817Z 176DEG 31KT 3018 9653
Special weather statement, May 25, 1:28 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
228 PM CDT MON MAY 25 2015

TXZ163-252000-
HOUSTON TX-
228 PM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUSTON COUNTY UNTIL
300 PM CDT...

AT 227 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF LATEXO TO
AUSTONIO...AND MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CROCKETT...AUSTONIO...GRAPELAND...LATEXO...AND HOUSTON COUNTY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3157 9524 3138 9527 3113 9564 3114 9573
      3122 9574 3123 9573 3127 9573 3130 9570
      3129 9567 3134 9566 3136 9566 3140 9570
      3145 9571 3146 9575 3147 9572 3151 9574
      3152 9565 3154 9565 3158 9540 3159 9528
TIME...MOT...LOC 1927Z 180DEG 32KT 3142 9534 3120 9565

40
Special weather statement, May 25, 3:37 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
437 PM CDT MON MAY 25 2015

TXZ163-176-196-252245-
MADISON TX-HOUSTON TX-BRAZOS TX-
437 PM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...NORTHWESTERN MADISON
AND NORTH CENTRAL BRAZOS COUNTIES UNTIL 545 PM CDT...

AT 435 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FRANKLIN...OR 10 MILES NORTH OF HEARNE...MOVING EAST-NORTHEAST
AT 50 MPH.

WIND GUSTS UP TO 60 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROCKETT...AUSTONIO...GRAPELAND...LATEXO...NORMANGEE...WECHES...AND
HOUSTON COUNTY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY .

IF ON OR NEAR HOUSTON COUNTY LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN
TEXAS.

LAT...LON 3158 9517 3152 9510 3147 9510 3145 9504
      3106 9577 3085 9639 3092 9634 3107 9604
      3109 9577 3114 9577 3116 9573 3121 9575
      3127 9573 3132 9566 3145 9571 3146 9575
      3147 9572 3151 9574 3157 9549
TIME...MOT...LOC 2135Z 240DEG 49KT 3102 9654

40

The radar

The Ft Hood radar (KGRK), 92 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 14 flash flood, 4 hail, 2 funnel cloud. Local standard time, as filed.

Flash Flood, Brazos

When
May 25, 5:00 PM CST to 7:30 PM CST
Where
Brazos County, 3.3 mi WNW of Bryan to 1.38 mi ESE of Smetana
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.696, -96.417

Numerous roads were closed and impassable in Bryan. High water rescues needed.

Thunderstorm Wind, Houston

When
May 25, 5:30 PM CST
Where
Houston County, 2.09 mi WSW of Houston City
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.291, -95.464

Thunderstorm winds downed trees.

Thunderstorm Wind, Houston

When
May 25, 5:35 PM CST
Where
Houston County, 0.92 mi NW of Weches
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.538, -95.233

Thunderstorm winds downed trees in Weches.

Flash Flood, Houston

When
May 25, 5:55 PM CST to 7:15 PM CST
Where
Houston County, 2.12 mi WNW of Crockett to 2.26 mi SW of Crockett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.332, -95.483

Numerous roads were closed in and around Crockett.

Funnel Cloud, Colorado

When
May 25, 6:13 PM CST
Where
Colorado County, Weimar
Reported by
Law Enforcement
Coordinates
29.700, -96.780

A funnel cloud was sighted north of Interstate 10 near Weimar.

Flash Flood, Grimes

When
May 25, 6:15 PM CST to 8:00 PM CST
Where
Grimes County, 2.45 mi NNE of Navasota Muni Arpt to 2.27 mi ESE of Navasota Muni Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.405, -96.111

Numerous roads were closed and impassable due to flood waters especially in and around Navasota.

Thunderstorm Wind, Colorado

When
May 25, 6:20 PM CST
Where
Colorado County, 1.56 mi E of Frelsburg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.866, -96.524

Thunderstorm winds downed trees on Old New Ulm Road.

Thunderstorm Wind, Washington

When
May 25, 6:26 PM CST
Where
Washington County, 1.42 mi SSE of Klump
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.102, -96.490

Large trees were downed at the intersection of Dogwood Road and Adamek Road.

Thunderstorm Wind, Washington

When
May 25, 6:29 PM CST
Where
Washington County, 2.45 mi N of Muellersville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.135, -96.427

Thunderstorm winds downed trees along FM 332.

Flash Flood, Madison

When
May 25, 6:30 PM CST to 9:00 PM CST
Where
Madison County, 2.43 mi N of Laceola to 1.22 mi SSW of Laceola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.965, -95.923

Numerous impassable roads were closed due to flood waters in Madisonville and Midway.

Thunderstorm Wind, Washington

When
May 25, 6:31 PM CST
Where
Washington County, 0.75 mi SSW of Berlin
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.160, -96.454

Trees were downed near the intersection of Old Mill Creek Road and South Berlin Road.

Flash Flood, Walker

When
May 25, 6:35 PM CST to 8:15 PM CST
Where
Walker County, 4.01 mi NE of Huntsville Arpt to 2.13 mi WNW of Country Campus
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.763, -95.525

Numerous roads were closed and impassable north of Huntsville.

Thunderstorm Wind, Washington

When
May 25, 6:35 PM CST
Where
Washington County, 0.69 mi S of Brenham
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.160, -96.400

Thunderstorm winds downed numerous trees in Brenham.

Thunderstorm Wind, Washington

When
May 25, 6:45 PM CST
Where
Washington County, 5.48 mi SE of Chappell Hill
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.090, -96.210

Thunderstorm winds downed trees along FM 1371.

Flash Flood, Washington

When
May 25, 7:00 PM CST to May 26, 6:00 AM CST
Where
Washington County, 1.74 mi NE of Berlin to 2.16 mi NNE of Muellersville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.186, -96.427

Numerous roads were closed in the Brenham area.

Flash Flood, Grimes

When
May 25, 7:00 PM CST to 11:30 PM CST
Where
Grimes County, 1.46 mi WNW of Anderson to 1.09 mi WSW of Plantersville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.491, -96.001

Numerous roads were closed in Anderson. Numerous roads were closed in Plantersville.

Thunderstorm Wind, Austin

When
May 25, 7:10 PM CST
Where
Austin County, 0.79 mi SW of New Ulm
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.892, -96.489

Thunderstorm winds caused some damage along FM 1094.

Funnel Cloud, Liberty

When
May 25, 7:16 PM CST
Where
Liberty County, 1.08 mi ESE of Excelsior
Reported by
Emergency Manager
Coordinates
30.312, -95.105

A funnel cloud was sighted near the intersection of Highway 59 and Highway 105.

Thunderstorm Wind, Waller

When
May 25, 7:40 PM CST
Where
Waller County, 4.45 mi SSW of Waller
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.988, -95.939

Thunderstorm winds downed numerous trees throughout the eastern part of the county.

Hail, Harris

When
May 25, 7:59 PM CST
Where
Harris County, 1.2 mi E of Bellaire
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.700, -95.460

Dime sized hail was reported near the intersection of Beltway 8 and Meadowglen Lane.

Flash Flood, San Jacinto

When
May 25, 8:00 PM CST to 10:00 PM CST
Where
San Jacinto County, 2.16 mi SSW of Evergreen to 2.48 mi WSW of Willow Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.520, -95.260

Roads were closed due to flooding throughout the Sam Houston National Forest and around the Lake Livingston Dam.

Thunderstorm Wind, Colorado

When
May 25, 8:20 PM CST
Where
Colorado County, 0.97 mi SW of Bernardo
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.760, -96.392

Thunderstorm wind damage was reported in Bernardo.

Thunderstorm Wind, Harris

When
May 25, 8:23 PM CST
Where
Harris County, 2.31 mi SE of Addicks
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.755, -95.625

Thunderstorm winds downed trees near the intersection of Eldridge Parkway and Briar Forest.

Flash Flood, Colorado

When
May 25, 8:30 PM CST to 11:00 PM CST
Where
Colorado County, 3.07 mi NNE of Weimar to 5.34 mi E of Frelsburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.738, -96.754

Numerous roads were flooded throughout the county.

Flash Flood, Waller

When
May 25, 8:30 PM CST to 10:30 PM CST
Where
Waller County, 2.05 mi ENE of Hempstead Arpt to 3.04 mi NNW of Brkshire Mikeska Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.129, -96.047

Numerous roads were closed across the county.

Thunderstorm Wind, Austin

When
May 25, 8:30 PM CST
Where
Austin County, 0.69 mi S of Sealy
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.770, -96.150

Thunderstorm winds downed large tree limbs onto a home. Several wood panel fences were also down.

Thunderstorm Wind, Austin

When
May 25, 8:34 PM CST
Where
Austin County, 1.51 mi NNE of Sealy
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.800, -96.140

Wind gust was estimated just west of San Felipe.

Thunderstorm Wind, Waller

When
May 25, 8:40 PM CST
Where
Waller County, 3.08 mi WSW of Katy
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.790, -95.850

Thunderstorm winds downed some trees.

Flash Flood, Liberty

When
May 25, 8:40 PM CST to May 26, 4:30 AM CST
Where
Liberty County, 1.38 mi ESE of Cleveland to 1.01 mi WNW of Kevin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.340, -95.080

There were numerous roads flooded in Cleveland. Several roads were closed and impassable in Liberty.

Flash Flood, Fort Bend

When
May 25, 9:00 PM CST to May 26, 5:00 AM CST
Where
Fort Bend County, 1.94 mi WNW of Clodine to 4.08 mi N of Smada
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
29.706, -95.712

Flash flooding occurred across the central and eastern part of the county. There were vehicles flooded with numerous impassable roadways in and around the Sugar Land and Rosenberg areas. There was one drowning fatality.

Flash Flood, Harris

When
May 25, 9:30 PM CST to May 26, 5:00 AM CST
Where
Harris County, 0.46 mi WSW of Nassau Bay to 2.02 mi NNE of Lake Houston Dam
Cause
Heavy Rain
Deaths
6 direct, 1 indirect
Property damage
$25 million
Reported by
Emergency Manager
Coordinates
29.527, -95.087

Heavy rain produced flash flooding in and around the city of Houston that caused numerous creek and bayou overflows. Multiple water rescues were conducted. Numerous roads were impassable due to flooding that was as high as six feet deep. Hundreds of vehicles were stranded in the flood water. Flood waters inundated at least 2,585 homes and 73 commercial buildings. Many bayous, including Brays, Keegans, Buffalo (610 Loop to Downtown Houston), White Oak, Armand, and Halls were out of banks. Additional flooding occurred along Brickhouse Gully, South Mayde Creek, San Jacinto River, Clear Creek, Rummel Creek, Willow Water Hole, Cypress Creek, Little Cypress Creek, Willow Creek and Spring Creek. There were six directly related drowning fatalities.

Thunderstorm Wind, Wharton

When
May 26, 1:32 AM CST
Where
Wharton County, 3.67 mi E of Hungerford
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.405, -96.019

Thunderstorm wind damage was reported near County Road 216 and Machaville Road. There was some tree damage and home window damage.

Hail, Fort Bend

When
May 26, 2:45 AM CST
Where
Fort Bend County, 0.92 mi NW of Fresno
Measured
1.75 in hail
Reported by
Public
Coordinates
29.540, -95.460

Golf ball sized hail was reported north of Fresno.

Hail, Brazoria

When
May 26, 2:58 AM CST
Where
Brazoria County, 4.19 mi N of Manvel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.530, -95.340

Dime size hail was reported between Manvel and Pearland.

Hail, Harris

When
May 26, 3:17 AM CST
Where
Harris County, 1.53 mi SW of Ellington Field
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.584, -95.147

Dime sized hail was reported near the intersection of Clear Lake City Blvd and El Camino Real.

Flash Flood, Austin

When
May 26, 4:40 AM CST to 6:00 AM CST
Where
Austin County, 8.36 mi NNE of Kenney to 9.27 mi N of Cat Spg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.161, -96.273

Several roads were closed and impassable between Bellville and Chappell Hill.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Fort Bend2015-05-2673FemaleVehicle/Towed TrailerDirect
Flash Flood, Harris2015-05-2685FemaleIn WaterDirect
Flash Flood, Harris2015-05-2687MaleIn WaterDirect
Flash Flood, Harris2015-05-2650MaleIn WaterDirect
Flash Flood, Harris2015-05-2666MaleOutside/Open AreasIndirect
Flash Flood, Harris2015-05-2631MaleVehicle/Towed TrailerDirect
Flash Flood, Harris2015-05-2664FemaleVehicle/Towed TrailerDirect
Flash Flood, Harris2015-05-2635MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579781, 579780, 579797, 579791, 579784, 579782, 579783, 579785, 579786, 579787, 579788, 579789, 579790, 579792, 579793, 579794, 579796, 579795, 579798, 579799, 579800, 579822, 579805, 579804, 579806, 579807, 579817, 579820, 579823, 579778, 579777, 579825, 579827, 579826, 579828, 579824.